Signs and Symptoms of Acetaminophen-Related Liver Damage
Acetaminophen overdoses can happen for a variety of reasons. If the overdose was accidental, it could have been caused by taking a combination of over-the-counter drugs that contain acetaminophen. When paired with prescription drugs and alcohol, the probability of overdosing on acetaminophen is much higher. If a person drinks an average three alcoholic beverages every day, doctors recommend that they do not take painkillers with acetaminophen, but to instead use ibuprofen (like Advil or Motrin) or aspirin. Most overdoses happen when the patient consumes an extremely high dose one time, but repeatedly ingesting slightly more acetaminophen than recommended can also result in an overdose.
There are four phases of an acetaminophen overdose that last over several days.
The first phase occurs within the first 12 - 24 hours. The patient will suffer from one or more of the following: nausea, vomiting, sweating, loss of appetite, diarrhea, and irritability. Not all patients display early symptoms of overdose. During this phase if a patient seeks treatment they will be given charcoal that will bind to the acetaminophen in the stomach. Then doctors will pump the stomach, aiming to remove all of the acetaminophen. Likewise they might give the patient N-acetylcysteine, or NAC, which is an antidote for acetaminophen overdose and can be taken orally.
The following 12 - 24 hours is called the latent phase. The patient will feel fine and all symptoms will completely disappear. Some patients may experience less frequent urination. Although it seems the body is doing fine, it is during this phase that the liver damage begins.
The third phase can begin between 48 and 72 hours after acetaminophen consumption. The first sign that the liver is damaged is typically a pain in the upper-right abdominal area or tenderness near the liver. The liver will be swollen. Following this, liver failure can occur. Signs of liver failure are jaundice (yellow eyes and skin), dark urine, confusion, hypoglycemia (low blood sugar), bleeding, nausea, and vomiting. During this stage liver blood test abnormalities will show up on blood tests. It is common for this type of injury to see extremely high levels of AST and ALT on liver blood tests. At this point the prognosis of lasting effects of the liver injury will be fairly accurate based on the exam and blood tests. Many patients who reach the third stage need a liver transplant in order to live. For some patients once the liver has been severely damaged, they also experience kidney failure and heart problems. Death may occur due to brain swelling, infections or, most commonly, multiple organ failure.
The fourth phase is 5-14 days after consumption of acetaminophen. This stage can last up to 21 days and patients either recover completely or die from liver failure. A full internal recovery can take up to 3 months.
If you experience any of these signs or side effects, you should contact a doctor immediately.
Possible signs of an overdose of acetaminophen:
- Loss of appetite
- Extreme tiredness
- Unusual bleeding or bruising
- Pain in the upper right part of the stomach
- Yellowing of the skin or eyes
- Flu-like symptoms
Possible side effects of acetaminophen, regardless of dosage size:
- Swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower legs
- Difficulty breathing or swallowing